Indiana, 2006

Flooding in Indiana, December 22 to 31, 2006

December 22 to 31, 2006 · NWS IND · 11 events in 10 counties and zones

Additional rain during the month of December led to more river flooding during the latter portion of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Additional rain during the month of December led to more river flooding during the latter portion of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 22, 6:36 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 22, 6:36 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 AM EST FRI DEC 22 2006

.AVIATION...

DISCUSSION FOR 12Z TAFS.

SURFACE LOW CURRENTLY IN WEST CENTRAL ILLINOIS IS EXPECTED TO LIFT
OVER KORD AND INTO THE UPPER PENINSULA BY 00Z. RAIN...IFR CIGS AND
VSBYS WILL CONTINUE FOR SEVERAL MORE HOURS. A VERY PRONOUNCED DRY
SLOT OUT TO THE WEST WILL PUSH IN AROUND 18Z AND THIS SHOULD
QUICKLY END THE LOW CEILINGS AND VSBY AND PROVIDE VFR CONDITIONS
AFTER 18-21Z. OVERNIGHT THESE VFR CONDITIONS SHOULD CONTINUE.
CONSIDERED THE POSSIBILITY OF FOG OVERNIGHT BUT NOT COMPLETELY
FAVORABLE CONDITIONS...SO HAVE LEFT IT OUT.

&&

.PREV DISCUSSION... (ISSUED 330 AM EST FRI DEC 22 2006)

DISCUSSION FOR ZONE AND GRID FORECASTS...
MAIN FORECAST CONCERNS WILL THE RAIN TODAY AND ANY CHANCES OF
PRECIPITATION AROUND CHRISTMAS. UPPER AIR AND WV SATELLITE SHOWS UPR
LOW OVER ERN KS AND SE NE. WIND PROFILERS SHOW AN 85 KNOT SPEED MAX
ROTATING NORTHEAST INTO THE MID MISSISSIPPI VALLEY AHEAD OF THE UPR
LOW. THIS WAS CAUSING INCREASED UPR DIFFLUENCE ACROSS OUR AREA AND
NUMEROUS SHOWERS WILL BE THE RULE TO AT LEAST MID MORNING.
ADDITIONAL RAIN AMOUNTS FROM 1/2 INCH TO ONE INCH ARE POSSIBLE.

A CHECK OF AREA SMALL CREEKS AND STREAMS SHOWS THAT MOST ARE JUST
NOW RESPONDING TO THE DAYS RAIN. I WOULD EXPECT THAT MANY WILL
APPROACH AND SOME MAY EXCEED FLOOD STAGE BY MIDDAY FRI IF ADDITIONAL
WIDESPREAD ONE INCH RAINS OCCUR. AN URBAN AND SMALL STREAM FLOOD
ADVISORY HAS BEEN ISSUED UNTIL MID MORNING OVER THE SOUTHERN HALF OF
OUR FORECAST AREA.

SURFACE ANALYSIS SHOWS A 1009 MB SURFACE LOW OVER NORTHEAST MISSOURI
AND A COLD FRONT EXTENDING SOUTH FROM THIS LOW ACROSS EASTERN
MISSOURI AND EASTERN ARKANSAS. THIS FRONT WILL MOVE EAST ACROSS OUR
REGION THIS AFTERNOON. MODELS ALSO SHOW DRIER AIR SPREADING EAST
ACROSS OUR REGION TODAY. MODELS ARE IN GENERAL AGREEMENT WITH DRIER
AIR SPREADING EAST ACROSS OUR FORECAST AREA AFTER MID MORNING. RAIN
SHOULD DECREASE INTO THE CHANCE CATEGORY MOST AREAS BY THIS
AFTERNOON AND END BY TONIGHT.

WITH CLOUDS AND PRECIP WILL GO CLOSER TO COOLER MET/FWC MOS
TEMPERATURES TODAY.

LONG TERM...
THIS WEEKEND WILL USHER IN TRANQUIL CONDITIONS ACROSS OUR REGION AS
THE DEPARTING SYSTEM CURRENTLY BRINGING THE WET WEATHER...MOVES TO
THE NORTHEAST OF THE GREAT LAKES.  FORECAST TEMPS THOUGH NOT QUITE
AS WARM SHOULD REMAIN SLIGHTLY ABOVE AVERAGE BECAUSE OF THE MODIFIED
AIRMASS MOVING IN FROM THE PLAINS. HIGH TEMPERATURES YESTERDAY WERE
IN THE 40S OVER THE CENTRAL PLAINS.

MODELS THIS WEEKEND INDICATE A SPLIT FLOW OVER THE WESTERN AND
CENTRAL U.S. WITH AN UPPER LOW MOVING EAST INTO THE SOUTHERN PLAINS
AND A S/W DIGGING INTO THE NORTHERN PLAINS BY LATE SUNDAY.  THERE
HAS BEEN CONSIDERABLE DISAGREEMENT FROM RUN TO RUN ON HOW QUICK
THESE SYSTEMS PHASE AND WHETHER THE SOUTHERN SYSTEM WILL SPREAD
PRECIPITATION NORTH INTO OUR REGION BY CHRISTMAS DAY.  CURRENT
GFS...WRF AND EWCF SHOW SOME PHASING BY CHRISTMAS AND THEY ALSO TAKE
A SURFACE LOW WEST OF THE APPALACHIANS. EWCF AND WRF ARE A LITTLE
SLOWER THAN GFS. WITH THE UNCERTAINTY BETWEEN RUNS AND NCEP
PREFERRING TO NOT PHASING THESE SYSTEMS UNTIL THEY ARE EAST OF
HERE...WILL KEEP PRECIP IN SLIGHT CHANCE FOR NOW. HOWEVER SE INDIANA
MAY SEE A BETTER CHANCE FOR PRECIP.

PUBLIC...JH

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, Dec 22, 5:34 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 AM EST FRI DEC 22 2006

INZ021-030-031-036>042-045>049-055>057-065-072-231100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-JOHNSON-
SHELBY-RUSH-DECATUR-JENNINGS-
534 AM EST FRI DEC 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND ISOLATED THUNDERSTORMS WILL PRODUCE AN ADDITIONAL ONE
HALF TO ONE INCH OF RAIN ACROSS CENTRAL INDIANA MAINLY THIS MORNING.
THIS MAY BE SUFFICIENT TO CAUSE FLOODING OF SMALL CREEKS AND
STREAMS ESPECIALLY THROUGH MIDDAY TODAY. MINOR FLOODING OF POOR
DRAINAGE AREAS AND LOW WATER CROSSINGS CAN ALSO BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER REPORTS OF ANY
FLOODING ARE ENCOURAGED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>054-060>064-067>071-231100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-MORGAN-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
434 AM CST FRI DEC 22 2006 /534 AM EST FRI DEC 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND ISOLATED THUNDERSTORMS WILL PRODUCE AN ADDITIONAL ONE
HALF TO ONE INCH OF RAIN ACROSS CENTRAL INDIANA MAINLY THIS MORNING.
THIS MAY BE SUFFICIENT TO CAUSE FLOODING OF SMALL CREEKS AND
STREAMS ESPECIALLY THROUGH MIDDAY TODAY. MINOR FLOODING OF POOR
DRAINAGE AREAS AND LOW WATER CROSSINGS CAN ALSO BE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH RIVER LEVELS AND SOME LOWLAND FLOODING WILL OCCUR ALONG RIVERS
IN PARTS OF CENTRAL INDIANA IN THE WEEKEND. PLEASE SEE THE LATEST
FLOOD STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER REPORTS OF ANY
FLOODING ARE ENCOURAGED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Vermillion

When
December 22, 9:27 AM EST to December 31, 11:59 PM EST
Where
Vermillion County, Clinton
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.670, -87.400

The Wabash River flooded in Vermillion County. Water remained high into January.

Flood, Parke

When
December 22, 9:27 AM EST to December 31, 11:59 PM EST
Where
Parke County, Montezuma
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.800, -87.370

The Wabash River flooded in Parke County. Water remained high into January.

Flood, Vigo

When
December 22, 5:08 PM EST to December 31, 11:59 PM EST
Where
Vigo County, Terre Haute
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
39.470, -87.400

The Wabash River flooded in Vigo County. Water remained high into January.

Flood, Tippecanoe

When
December 22, 5:13 PM EST to December 30, 5:10 AM EST
Where
Tippecanoe County, Lafayette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.420, -86.870

The Wabash River flooded in Tippecanoe County. The river crested over four feet above flood stage.

Flood, Greene

When
December 22, 6:08 PM EST to December 30, 1:43 PM EST
Where
Greene County, Elliston
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.030, -86.970

The White River flooded in Greene County. The river crested nearly 4 feet above flood stage.

Flood, Sullivan

When
December 22, 6:38 PM EST to December 31, 11:59 PM EST
Where
Sullivan County, Riverton
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.020, -87.580

The Wabash River flooded in Sullivan County. High water remained into January.

Flood, Warren

When
December 22, 9:52 PM EST to December 30, 9:00 PM EST
Where
Warren County, 2 mi E of Foster
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.150, -87.432

The Wabash River flooded in Warren County. The river crested nearly four feet above flood stage.

Flood, Fountain

When
December 22, 9:52 PM EST to December 30, 9:00 PM EST
Where
Fountain County, Covington
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
40.130, -87.400

The Wabash River flooded in Fountain County. The river crested nearly four feet above flood stage.

Flood, Daviess

When
December 23, 1:00 AM EST to December 31, 11:59 PM EST
Where
Daviess County, 2 mi W of Washington
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.670, -87.207

The White River flooded in Daviess County. The river crested at nearly four feet above flood stage. High water remained in southwest Indiana into January.

Flood, Knox

When
December 23, 10:25 AM EST to December 31, 11:59 PM EST
Where
Knox County, Decker
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.520, -87.520

The White River flooded in Knox County. High water remained in southwest Indiana into January.

Flood, Knox

When
December 25, 9:00 AM EST to December 31, 11:59 PM EST
Where
Knox County, Vincennes
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.680, -87.520

The Wabash River flooded in Knox County. High water remained into January.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8851, 8852, 8853, 8848, 8844, 8854, 8849, 8850, 8845, 8847, 8855.